EconPapers    
Economics at your fingertips  
 

Free Trade Agreements and the Consolidation of Democracy

Xuepeng Liu () and Emanuel Ornelas

American Economic Journal: Macroeconomics, 2014, vol. 6, issue 2, 29-70

Abstract: We study the relationship between participation in free trade agreements (FTAs) and the sustainability of democracy. Our model shows that FTAs can critically reduce the incentive of authoritarian groups to seek power by destroying protectionist rents, thus making democracies last longer. This gives governments in unstable democracies an extra motive to form FTAs. Hence, greater democratic instability induces governments to boost their FTA commitments. In a dataset with 116 countries over 1960-2007, we find robust support for these predictions. They help to rationalize the rapid simultaneous growth of regionalism and of worldwide democratization since the late 1980s.

JEL-codes: D72 F13 F15 O19 O24 (search for similar items in EconPapers)
Date: 2014
Note: DOI: 10.1257/mac.6.2.29
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.6.2.29 (application/pdf)
http://www.aeaweb.org/aej/mac/data/0602/2012-0273_data.zip (application/zip)
http://www.aeaweb.org/aej/mac/ds/0602/2012-0273_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Free Trade Aggreements and the Consolidation of Democracy (2013) Downloads
Working Paper: Free Trade Agreements and the Consolidation of Democracy (2013) Downloads
Working Paper: Free Trade Agreements and the Consolidation of Democracy (2013) Downloads
Working Paper: Free trade agreements and the consolidation of democracy (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:6:y:2014:i:2:p:29-70

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-06-17
Handle: RePEc:aea:aejmac:v:6:y:2014:i:2:p:29-70